Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 144, NWS Albuquerque, NM

August 28, 2002Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 28, 2002, 8:41 PM MDT for Quay County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2002, 8:41 PM MDT (02:41 UTC)
Expired
Aug 28, 2002, 9:15 PM MDT
In force
34 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Quay County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 6:45 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2480 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

981 
WUUS55 KABQ 290241
SVRABQ
NMC037-290315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
840 PM MDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 915 PM MDT

* AT 834 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF SAN JON...OR ABOUT 27
  MILES EAST OF TUCUMCARI...MOVING SOUTHEAST AT 20 MPH.

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE 
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3525 10320 3515 10338 3497 10320 3499 10303

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:32 PM MDT, 7 hours 9 minutes earlier.

Area forecast discussion, Aug 28, 1:32 PM MDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
132 PM MDT WED AUG 28 2002

WHAT A DIFFERENCE A DAY MAKES. HIGH AND DRY YESTERDAY AND NOW WE HAVE
SHOWERS AND THUNDERSTORMS OVER MUCH OF THE FORECAST AREA.

WITH THE UPPER LEVEL HIGH DRIFTING EAST AND A SHORT WAVE MOVING NWD
ACROSS WRN NM THIS PM...A SURGE OF MOISTURE AND DECENT INSTABILITY
HAVE FUELED THE ATMOSPHERE ACROSS WRN AND CNTRL NM. THE E ALREADY HAS
A DEEP LAYER OF MOISTURE. THE SHORT WAVE IS FORECAST BY ALL MODELS TO
MOVE ACROSS CNTRL NM THIS EVENING AND THEN INTO THE ERN ZONES
OVERNIGHT INTO THURSDAY MORNING. WITH THE DEEPER MOISTURE IN THE E
CONCERN IS FOR SOME HEAVY RAIN AND MODELS SUPPORT THIS WITH 1-2 INCH
AMOUNTS IN THE NE AND EC AREAS. WILL NOT ISSUE FLASH FLOOD WATCH AS
PLAINS THE LEAST FLASHY OF OUR FORECAST AREA...BUT COULD BE ISOLATED
SPOTS TONIGHT. WILL MENTION SOME HEAVY RAIN IN ALL ERN ZONES ALONG
WITH SMALL HAIL AND STRONG WIND GUSTS. CHANCE POPS WRN ZONES AND
LIKELY POPS MOST CNTRL AND ERN ZONES OVERNIGHT.

STILL SHOULD BE FAIRLY ACTIVE THURSDAY WITH PLENTY OF MOISTURE
HANGING AROUND AND PROBABLY AN ADDITIONAL SHORT WAVE OR TWO ROTATING
AROUND UPPER HIGH CENTERED JUST TO OUR SE. WILL CARRY CHANCE POPS
MOST ZONES THURSDAY INTO THURSDAY NIGHT. TEMPS GENERALLY BELOW
NORMAL.

UPPER LEVEL LOW/TROUGH TO THE NW OPENS UP AND LIFTS NE THE REMAINDER
OF THIS WEEK. LESS EVIDENCE OF ANOTHER TROUGH REPLACING IT THIS
WEEKEND. THUS UPPER HIGH WILL HAVE ROOM TO BUILD WEST SOME AND THIS
MAY REDUCE CHANCES/COVERAGE OF SHOWERS/STORMS FROM FRIDAY ON. WILL
KEEP CURRENT TREND OF JUST SLIGHT CHANCE POPS FROM THIS FRIDAY
THROUGH WEDNESDAY OF NEXT WEEK WITH SLIGHTLY WARMER TEMPS.

ABQ TB 065/086 063/088 063 40543
SAF TB 057/081 053/083 053 40643
TCC TB 064/084 065/086 066 40644

.ABQ...NONE.

CHJ

In the hours before

Local storm report, Aug 28, 5:01 PM MDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
501 PM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 AM    FOLSOM                    NM   .75 INCH HAIL
08/28/02   UNION

0448 AM    5 NE FOLSOM              NM   1.00 INCH HAIL
08/28/02   UNION

0458 AM    19 NE SPRINGER            NM   1.00 INCH HAIL
08/28/02   COLFAX
Local storm report, Aug 28, 5:01 PM MDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
501 PM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 AM    FOLSOM                    NM   .75 INCH HAIL
08/28/02   UNION

0448 AM    5 nef FOLSOM              NM   1.00 INCH HAIL
08/28/02   UNION

0458 AM    19 NE SPRINGER            NM   1.00 INCH HAIL
08/28/02   COLFAX
Local storm report, Aug 28, 5:34 PM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
534 PM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0506 AM    DES MOINES                NM   .75 INCH HAIL
08/28/02   UNION

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:32 PM MDTSevere Thunderstorm WarningABQSan Miguel58 min
Aug 28, 7:00 PM MDTSevere Thunderstorm WarningABQQuay60 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.